Nebraska, 2009

Winter Storm in Nebraska, February 13, 2009

February 13, 2009 · NWS GID · 21 events in 21 counties and zones

A strong upper level low pressure system moving out of the desert southwest and crossing the central and southern plains brought snow starting during the early morning hours of the 13th. As this system shifted through Kansas, this placed portions of south central Nebraska in an area of enhanced lift, allowing for the accumulation of several inches of snow.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong upper level low pressure system moving out of the desert southwest and crossing the central and southern plains brought snow starting during the early morning hours of the 13th. As this system shifted through Kansas, this placed portions of south central Nebraska in an area of enhanced lift, allowing for the accumulation of several inches of snow. Winds generally remained between 10 and 20 mph, with gusts near 25 to 30 mph at times, and combined with the at times heavy snow, caused periodic reductions in visibility down to a half to a quarter of a mile. Locations generally along and north of Interstate 80 saw the highest snow accumulations, with numerous reports of 6 to 9 inches. South of Interstate 80, accumulations were slightly lower, ranging from 4 to 7 inches. This storm caused the closing of many schools and the postponement of events across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 13, 3:13 AM CST, 47 minutes earlier.

Area forecast discussion, Feb 13, 3:13 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
313 AM CST FRI FEB 13 2009

.DISCUSSION...THE WINTER STORM FOR TODAY IS THE MAIN CONCERN.  KUEX
WSR-88D HAS SHOWN INCREASING RETURNS...THOUGH DRY AIR IN THE LOW
LEVELS HAS KEPT THE PRECIPITATION AT BAY SO FAR.  THERE ARE SEVERAL
QUESTIONS IN REGARDS TO HOW THIS WILL PLAY OUT TODAY...ESPECIALLY
NOW WITH THE 00Z NAM AND GFS SHOWING A VERY PROGRESSIVE SYSTEM WHICH
HAS IN TURN REDUCED QPF AMOUNTS ACROSS THE FORECAST AREA.  THAT
BEING SAID...MANY THINGS ALSO REMAIN THE SAME.  THERE WILL STILL BE
A PERIOD OF GOOD MID-LEVEL FRONTOGENESIS AND ISENTROPIC LIFT FROM
THIS MORNING INTO THE EARLY AFTERNOON.  MODEL GENERATED VERTICAL
VELOCITIES ALSO SHOW A PERIOD OF STRONG LIFT MOVING ACROSS IN THE
DENDRITIC LAYER WHICH SHOULD ALSO LEAD TO A PERIOD OF EFFICIENT
SNOWFALL. ON THE NEGATIVE SIDE...AS STATED ABOVE...THE 00Z GFS AND
NAM HAVE TRENDED TOWARDS LOWER QPF AMOUNTS WITH A VERY PROGRESSIVE
SYSTEM.  AFTER WEIGHING THE PROS AND CONS OF MAKING ADJUSTMENTS TO
THE HEADLINES...HAVE SIDED WITH LEAVING THE CURRENT HEADLINES IN
PLACE.  EVEN IF THE MODELS ARE TRENDING IN THE RIGHT DIRECTION WITH
LESSER QPF AMOUNTS...THEY ARE STILL SHOWING A SOLID 4 TO 6 INCHES OF
SNOW ACROSS MOST OF THE WARNING AREA.  THE BANDED NATURE OF THE SNOW
WILL LIKELY GIVE SOME SPOTS HEAVIER AMOUNTS...AND WITH WINDS OF 20
TO 30 MPH THAT SHOULD CREATE SOME BLOWING SNOW. WILL CONTINUE TO
SHOW AMOUNTS ON AVERAGE OF 6 INCHES IN THE WARNING AREA...AND KEEP
LESSER TOTALS OF 2 TO 5 INCHES IN THE ADVISORY AREA. THE BULK OF
THIS EVENT WILL COME TO AN END BY MID TO LATE AFTERNOON WITH
PERHAPS A LINGERING SLIGHT CHANCE OF SNOW IN THE FAR EAST VERY
EARLY THIS EVENING.

ANOTHER WAVE QUICKLY FOLLOWS ON SATURDAY.  DRY AIR IN THE LOW LEVELS
SHOULD AGAIN KEEP MOST OF THE FORECAST AREA DRY DURING THE
DAY...HOWEVER THE 00Z GFS SUGGESTS THE FAR WEST COULD BEGIN TO
SATURATE DURING THE AFTERNOON. THE 00Z ECMWF ALSO SUPPORTS A
SMALL CHANCE OF SNOW IN THE WEST..SO WILL GO AHEAD AND FOLLOW
THEIR LEAD. THE ENTIRE AREA WILL THEN HAVE A CHANCE OF SNOW SATURDAY
NIGHT AS THE WAVE MOVES ACROSS. THERE COULD BE A FEW LINGERING
FLURRIES INTO SUNDAY...BUT THEY LOOK INSIGNIFICANT ENOUGH TO KEEP
OUT FOR NOW.

&&

.AVIATION...06Z KGRI TAF. NEEDLESS TO SAY...THE WELL ADVERTISED
SNOW EVENT WILL BE THE MAIN FOCUS OF THIS TAF PERIOD. VFR CEILINGS
WILL LIKELY CONTINUE THROUGH THE NIGHT WITH LITTLE TO NO SNOW
ACCUMULATION THROUGH SUNRISE. THEN...A FAIRLY SOLID SHIELD OF
LIGHT TO MODERATE SNOW IS SLATED TO IMPACT KGRI MAINLY BETWEEN MID
MORNING AND MID AFTERNOON...WITH CEILINGS AND VISIBILITIES FALLING
INTO PRIMARILY IFR AND LIFR TERRITORY. TOTAL ACCUMULATIONS BETWEEN
4-6 INCHES LOOK LIKE A GOOD BET BEFORE SNOW PUSHES EAST DURING THE
MID TO LATE AFTERNOON. WINDS WILL BECOME A BIT OF AN ISSUE AS
WELL...WITH NORTHEASTERLY GUSTS UP TO AROUND 25 KTS ACCOMPANYING
THE FALLING SNOW AS THE SURFACE LOW ORGANIZES ALONG THE KS/OK
BORDER. OF COURSE...THE EXACT TIMING AND INTENSITY OF SNOW WILL BE
BETTER REFINED IN LATER FORECASTS. VFR CEILINGS SHOULD RETURN
SOMETIME DURING THE LATE AFTERNOON/EVENING AS HIGH PRESSURE BUILDS
IN AND BREEZES DIMINISH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR
     NEZ039>041-046>049-060>064-072>077-082>086.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR NEZ087.

KS...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     KSZ005>007.

&&

KING/PFANNKUCH
Hazardous weather outlook, Feb 12, 10:15 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1015 PM CST THU FEB 12 2009

NEZ039>041-046>049-060>064-072>077-082>086-131200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-
1015 PM CST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEARLY ALL OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.

LIGHT SNOW WILL SPREAD INTO THE OUTLOOK AREA TOWARD DAWN FRIDAY.
SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...GENERALLY FROM A
DUSTING UP TO A HALF INCH...AND MAINLY WEST OF HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER STORM WARNING IS POSTED FOR NEARLY ALL OF SOUTH CENTRAL
NEBRASKA DURING THE DAY FRIDAY. SNOW WILL BE HEAVY AT TIMES
FRIDAY...AND 4 TO 7 INCHES OF TOTAL SNOW IS EXPECTED. GUSTY
NORTHEAST WINDS OF 15 TO 25 MPH...WILL CAUSE BLOWING AND DRIFTING
SNOW DURING THE DAY...AND LEAD TO POOR VISIBILITIES. THE SNOW WILL
END... AND THE WINDS WILL DIMINISH BY EARLY FRIDAY EVENING.

ALSO...A QUICK MOVING WEATHER SYSTEM COULD BRING SOME LIGHT SNOW
ACCUMULATIONS TO PARTS OF THE OUTLOOK AREA SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ087-131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-THAYER-
1015 PM CST THU FEB 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THAYER COUNTY IN SOUTH
CENTRAL NEBRASKA...AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

LIGHT SNOW WILL SPREAD INTO THE OUTLOOK AREA TOWARD DAWN FRIDAY.
SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...GENERALLY FROM A
DUSTING UP TO A HALF INCH...AND MAINLY WEST OF HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS POSTED FOR
AREAS ALONG THE HIGHWAY 36 CORRIDOR FROM PHILLIPSBURG...TO SMITH
CENTER...AND MANKATO DURING THE DAY FRIDAY. SNOWFALL WILL
INCREASE IN INTENSITY BY MID TO LATE MORNING...AND CONTINUE INTO
THE AFTERNOON. A RANGE OF 3 TO 5 INCHES OF SNOW IS
EXPECTED WITH THE HEAVIEST SNOW ALONG THE NEBRASKA BORDER. GUSTY
NORTHEAST WINDS OF 15 TO 25 MPH...WILL CAUSE BLOWING AND DRIFTING
SNOW...AND LEAD TO POOR VISIBILITIES AT TIMES.

SNOWFALL AMOUNTS WILL BE LIGHTER ALONG AND SOUTH OF HIGHWAY
24...FROM STOCKTON TO BELOIT WITH ONE TO THREE INCHES OF SNOW
EXPECTED. THE SNOW AND WIND WILL DIMINISH BY EARLY FRIDAY EVENING.

ALSO...A QUICK MOVING WEATHER SYSTEM COULD BRING SOME LIGHT SNOW
ACCUMULATIONS TO PARTS OF THE OUTLOOK AREA SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Valley

When
February 13, 4:00 AM CST to 2:00 PM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Winter Storm, Greeley

When
February 13, 6:00 AM CST to 2:00 PM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Winter Storm, Nance

When
February 13, 6:00 AM CST to 2:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
February 13, 6:00 AM CST to 2:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Winter Storm, Sherman

When
February 13, 6:00 AM CST to 2:00 PM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Winter Storm, Dawson

When
February 13, 6:00 AM CST to 2:00 PM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Winter Storm, Merrick

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Winter Storm, Hall

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Winter Storm, Buffalo

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Winter Storm, Phelps

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Winter Storm, Gosper

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Winter Storm, Furnas

When
February 13, 7:00 AM CST to 3:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Winter Storm, York

When
February 13, 8:00 AM CST to 3:00 PM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 13, 8:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
February 13, 8:00 AM CST to 3:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
February 13, 8:00 AM CST to 3:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Winter Storm, Kearney

When
February 13, 8:00 AM CST to 3:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Winter Storm, Harlan

When
February 13, 8:00 AM CST to 3:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 13, 8:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Winter Storm, Fillmore

When
February 13, 9:00 AM CST to 4:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156114, 156115, 156116, 156117, 156118, 156119, 156121, 156122, 156123, 156124, 156126, 156127, 156128, 156129, 156130, 156131, 156132, 156133, 156134, 156135, 156136.